Hydroxychloroquine causing stomach problems - what fo... - NRAS

NRAS

34,180 members42,432 posts

Hydroxychloroquine causing stomach problems - what foods and drinks help?

SkjultIGud profile image
18 Replies

I recently started Hydroxychloroquine and I'm having an upset stomach and stomach pain. Can someone recommend Good foods and drinks that sooth the stomach that don't aggravate RA? Things with Probiotics, yogurts, drinks, etc?

18 Replies
Brychni profile image
Brychni

Been taking it for a few weeks now. Initially took it in the morning but it made me feel a bit sick during the day so I eased it into dinner time but that me feel sick all night and it was a lot worse, so I've eased it to midday now!

The nausea has now worn off. How long have you been taking it?

I always make sure I take it with food.

SkjultIGud profile image
SkjultIGud in reply to Brychni

ok thanks I've just been taking it 3 days

Brychni profile image
Brychni in reply to SkjultIGud

Agree with replies below, peppermint and ginger are good. A slice of raw ginger in peppermint tea. It isn't magic but it does help.

Brychni profile image
Brychni in reply to SkjultIGud

You'll probably find it will pass soon. I'm struggling with exercise at the moment but I still make myself do it and if I don't everything gets worse including nausea, bowels, reflux etc.

Slightly different thread but in addition to a recent thread about exercise, at the moment running is easier than walking. Strange!

patsymay13 profile image
patsymay13

Hi there , I always have a drink of milk first then have a couple of ginger biscuits and cup of tea in the morning then take mine with a full glass of water , and up to now never had any problems.

Boxerlady profile image
Boxerlady in reply to patsymay13

I haven't had particular problems with RA meds but have had nausea in the past and found that the best things were peppermint tea and ginger biscuits.

happytulip profile image
happytulip

I was told to always have it on a full stomach so I take it in the morning with a bowl of porridge and in the evening with my evening meal. I've never had problems with it. Maybe I've just been lucky.

rounder profile image
rounder

I don't take it any mote, but found it kinder on the stomach if taken on a full stomach, so I did after breakfast and after evening meal.

Hope it settles for you soon.

SkjultIGud profile image
SkjultIGud

ok thanks all for the suggestions. two votes for ginger biscuits - couldn't find any gluten free though and I'm also trying to cut down on sugar based on doc recommendation.

Was thinking maybe there is some brand of sugar free probiotic yogurt or other kind of probiotic cold drink? Those of you who prefer tea do you use any certain kind that is good for the stomach or has any certain supplement or probiotic in it?

Brychni profile image
Brychni in reply to SkjultIGud

Greek yoghurt has live cultures. Full fat is much more satisfying and better for you than low fat. It's the sugar that's a problem.

My recipe:

Full fat Greek yogurt, 3 tablespoons

sprinkling of muesli and seeds and nuts

one or two slices of banana

tablespoon of Flax seed oil

sprinkling of hot chilli powder, nutmeg and cinnamon

squeeze of fresh lemon or lime.

Brushwork profile image
Brushwork

I'm on Hydroxy., I can't tolerate pro or pre bionics in normal doses, very small doses seem ok so I don't bother. I am veggie though. I tend to drink a tea made from fresh ginger - it always calms my stomach.

Leonwp profile image
Leonwp

I did have similar problems on hydroxychloroquine, what I can tell you is that shortly after I changed my entire diet cutting out ALL processed food.

It definately seemed to help.

Lizard28 profile image
Lizard28

I had to slowly build up to my 2 a day, I took one after eating for a week then slowly added another every few days till I could take two a day, it made me feel very sick at the beginning. This worked for me. It does get better.

barbieg profile image
barbieg

Not sure if this is the same but I’ve been on 3 lots of antibiotics, one a double dose so high strength which played havoc with my stomach. A neighbour , who is a nurse recommended Kefir milk or Yoghurt as really good probiotics and I managed to add some to my grocery order. It worked a treat . I felt so much better that I still have it every day with fruit , and will carry on as I’m sure I’ll be back on antibiotics before I can get my tooth taken out . I preferred the yoghurt as the milk is slightly thicker than my usual semi skimmed.. Hope this helps.

nomoreheels profile image
nomoreheels

Hiya SkjultlGud, welcome. Just to reassure you isn’t uncommon to have tum issues when first starting HCQ, they often ease the longer you take it. Before resorting to having to take or eat something to ease your issues can I ask if you're taking your HCQ with food? If not that could help. Also, if you also take a ppi, a stomach protector such as omeprazole, it's advised you don't take the two at the same time, leave 4 hours between.

Finally, some people find that they have problems on one particular brand of HCQ so if your tum issues don't subside having given it time to it might be an idea to ask to change to a different brand. Generally it's Quinoric, the excipients (fillers, dyes, etc) & often a change to Plaquenil helps.

Just a thought, we’re you asked to have a baseline eye examination before starting it? Obviously it's not possible to now but when Opticians are open again it would be recommended you do.

Hope these things are of help. Meantime peppermint tea, or anything peppermint, an help. As can ginger which has already been mentionsed.

lKeith profile image
lKeith

SkjultlGud

Hi,

Have you tried Ranitidine 150 mg for keeping your tummy under control?

IKeith

Harimah profile image
Harimah

I use to take ranitidine and it was brilliant but its suddenly been taken off the market and try as I might I can't find out why

SkjultIGud profile image
SkjultIGud

Thanks all for the input. I'll respond in one post to multiple questions - yes I always take HCQ with meals. I'm taking omeprazole now for the last 2 days. Can that be taken with Ranitidine or is it one or the other? I looked at my generic HCQ and its a company called Zydus. Anyone have experience with the Zydus generic? I asked my Dr. if I can go to a brand name. Dr. is attempting to see if it can be approved by the insurance company. Is there a specific brand name that is the best HCQ for your stomach? Any tricks to getting it approved by the insurance company?

You may also like...